Virginia, 2006

Damaging Wind in Virginia, May 18, 2006

May 18, 2006 · NWS MRX · 1 event in 1 county or zone

Trees and power lines were reported down in Bristol.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Trees and power lines were reported down in Bristol.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 18, 1:50 PM EST, 5 hours 15 minutes earlier.

Area forecast discussion, May 18, 1:50 PM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EDT THU MAY 18 2006

.SHORT TERM (TONIGHT AND FRIDAY)...A COUPLE BANDS OF SHOWERS
CONTINUE TO TRACK ACROSS THE NORTHERN HALF OF THE MRX CWA THIS
AFTERNOON. AN ADDITIONAL ROUND OF SHOWERS ALONG WITH SOME ISOLATED
THUNDERSTORMS ARE EXPECTED TO PUSH IN LATER THIS AFTERNOON/EVENING
AS A SHORT WAVE ADVANCES TOWARD THE AREA. THERE IS SOME POTENTIAL
FOR SOME OF THESE STORMS TO BECOME STRONG...POSSIBLY A FEW SEVERE
WITH THE MAIN THREAT BEING LARGE HAIL AND SOME GUSTY WINDS. THE WAVE
SHOULD EXIT THE AREA LATE THIS EVENING FOR DRY CONDITIONS LATE
TONIGHT INTO FRIDAY MORNING. AS THE UPPER LOW LIFT NORTHEAST...AWAY
FOR THE REGION...ANOTHER WAVE WILL TRACK THROUGH...MAINLY AFFECTING
THE SOUTH PORTION OF THE CWA FRIDAY AFTERNOON. AGAIN THERE IS A
POTENTIAL FOR SOME ISOLATED STRONG TO SEVERE STORMS.

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...MODELS CONTINUE TO
INDICATE THAT CONVECTION WILL DEVELOP FRIDAY NIGHT...AS A SHORT WAVE
MOVES ALONG A QUASI-STATIONARY FRONTAL BOUNDARY OVER SOUTHEAST TN.
THIS FRONTAL BOUNDARY WILL LIKELY REMAIN SOMEWHERE ACROSS THE
FORECAST AREA THROUGH NEXT WEEK...AS NORTHWEST UPPER-LEVEL FLOW
CONTINUES AND REMAINS PARALLEL TO THIS SURFACE BOUNDARY. AS A
RESULT...EXPECT A CHANCE FOR CONVECTION EACH DAY AS THE LOCAL
AIRMASS REMAINS MARGINALLY UNSTABLE DUE TO THE COLDER AIR ALOFT.
DETAILS IN THE TIMING OF CONVECTION EACH DAY REMAINS PROBLEMATIC...
SINCE SEVERAL SHORT WAVES AND THEIR ASSOCIATED CONVECTIVE COMPLEXES
COULD KEEP CONVECTION FROM BEING STRICTLY DIURNAL IN NATURE. THUS...
WILL MAINTAIN A SLIGHT CHANCE FOR CONVECTION THROUGH NEXT WEEK...
WITH A BETTER CHANCE BY THURSDAY AS A LOW PRESSURE SYSTEM DEVELOPS
OVER THE PLAINS THE MIDDLE OF NEXT WEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             52  76  57  83 /  20  30  50  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  48  71  54  79 /  20  30  30  10
OAK RIDGE, TN                       48  70  54  79 /  20  30  30  10
TRI CITIES AIRPORT, TN              45  68  47  75 /  30  20  20  10
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB/DMG
Hazardous weather outlook, May 18, 11:20 AM EST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1220 PM EDT THU MAY 18 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-190900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
1220 PM EDT (1120 AM CDT) THU MAY 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS ARE POSSIBLE OVER THE NORTHERN SECTIONS OF THE
OUTLOOK AREA...A FEW OF THESE STORMS MAY REACH STRONG TO SEVERE
LEVELS.  THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AFTER RELATIVELY COOL AIR FOR THE PAST COUPLE OF WEEKS...WARM AND
MOIST AIR FROM THE GULF OF MEXICO WILL BE SPREADING INTO THE REGION
FOR NEXT WEEK.  IT IS STILL TOO EARLY TO KNOW SPECIFIC TIMING...BUT
WITH THE RICH MOISTURE FROM THE GULF...CHANCES OF SEVERE WEATHER
WILL INCREASE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME.

GM/MJB

In the hours before

Special weather statement, May 18, 6:27 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
727 PM EDT THU MAY 18 2006

TNZ014>017-038-039-VAZ001-002-005-006-008-182355-
CLAIBORNE-GRAINGER-HAMBLEN-HANCOCK-HAWKINS-LEE-RUSSELL-SCOTT-
SULLIVAN-WASHINGTON-WISE-
727 PM EDT THU MAY 18 2006

...A LINE OF SHOWERS AND POSSIBLE THUNDERSTORMS WILL AFFECT
CLAIBORNE...GRAINGER...HAMBLEN...HANCOCK...HAWKINS...AND SULLIVAN
COUNTIES IN TENNESSEE AND LEE...RUSSELL ...SCOTT...WISE...AND
WASHINGTON COUNTIES IN VIRGINIA...

AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF SHOWERS ALONG A LINE EXTENDING FROM 12 MILES WEST OF
CLEVELAND VIRGINIA TO 6 MILES NORTH OF TAZEWELL TENNESSEE....MOVING
SOUTHEAST AT 30 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
SHOWERS. A FEW RUMBLES OF THUNDER MAY OCCUR WITH POSSIBLE LIGHTNING
STRIKES AS WELL.

TD

The radar

The Knoxville radar (KMRX), 118 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bristol (C)

When
May 18, 7:05 PM EST
Where
Bristol (C) County, Bristol
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
36.600, -82.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510315.